Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 52, NWS Las Vegas, NV

August 9, 2005San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 9, 2005, 11:25 AM PDT for San Bernardino County, California. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 11:25 AM PDT (18:25 UTC)
Expired
Aug 9, 2005, 1:30 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 86 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 11:54 AM PDTFLASH FLOOD12 Nw Needles, CAROADWAY FLOODING AT US95N AT WB I40
Aug 9, 11:54 AM PDTFLASH FLOOD12 Nw Needles, CAROADWAY FLOODING. US95 CLOSED FROM I40 TO NEVADA STATE LINE.
Aug 9, 1:10 PM PDTFLASH FLOODNeedles, CALOCALIZED FLOODING IN NEEDLES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 6.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 091827
FFWVEF
CAC071-092030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1125 AM PDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 130 PM PDT(130 PM MST)

* AT 1115 AM PDT(1115 AM MST)...NATIONAL WEATHER SERVICE DOPPLER   
RADAR INDICATED A COUPLE OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN 
IN AND WEST OF NEEDLES. FLOODING IS EXPECTED ALONG INTERSTATE 40 AND 
HIGHWAY 95 AND POSSIBLY IN NEEDLES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3515 11507 3464 11508 3459 11466 3481 11460
      3489 11463 3502 11466 3516 11484

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 8:15 AM PDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 8:15 AM PDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
815 AM PDT TUE AUG 9 2005

.SYNOPSIS...WEAK FLOW WILL PERSIST THE NEXT COUPLE OF DAYS...
ALLOWING MONSOONAL MOISTURE TO REMAIN IN PLACE AND A CONTINUANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE SOUTHERN GREAT
BASIN AND MOHAVE DESERT. TEMPERATURES WILL REMAIN SLIGHTLY BELOW
NORMAL THROUGHOUT THE PERIOD.
&&

.UPDATE...UPDATED SEVERAL ZONES FOR INCREASED CLOUD COVER AND
INCREASED SHOWER AND THUNDERSTORM COVERAGE THIS MORNING AS LARGE
AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO SAG SLOWLY SOUTH FROM
LINCOLN COUNTY INTO CLARK AND MOHAVE COUNTIES.
&&

.PREV DISCUSSION...320 AM PDT TUE AUG 9...SHORT TERM...OUTFLOW
BOUNDARY FROM EARLIER CONVECTION ACROSS SOUTHERN LINCOLN COUNTY
KICKED OFF AN AREA OF THUNDERSTORMS OVER NORTHEAST CLARK THAT
CONTINUED TO SPAWN ADDITIONAL THUNDERSTORMS ACROSS THE LAS VEGAS
VALLEY THE PAST FEW HOURS. A FEW LOCATIONS ON THE EAST SIDE OF TOWN
RECEIVED 0.12 INCHES...LIGHTER MORE ISOLATED AMOUNTS WERE FOUND
ACROSS THE WEST. MCCARRAN ONLY RECEIVED A TRACE OF PRECIP.
THUNDERSTORM THAT DEVELOPED NEAR HENDERSON AIRPORT AND PUSHED TO THE
SOUTH OVER SLOAN...PUT 0.28 INCHES IN THE ALERT GAGE AT SLOAN. THE
HIGHEST MEASURED TOTAL WAS AT BUNKERVILLE WHERE 0.62 WAS RECORDED.
DEFORMATION ZONE PERSISTS ACROSS SOUTHERN NEVADA THIS
MORNING...ENABLING A CONTINUANCE OF NOCTURNAL CONVECTION OVER
LINCOLN COUNTY AND NORTHERN CLARK COUNTY. EXPECT MAINLY ISOLATED
THUNDERSTORMS TO CONTINUE IN CLARK...LINCOLN...AND NORTHERN MOHAVE
THE REMAINDER OF THE NIGHT. THE LATEST NAM PLACES DEFORMATION ZONE
OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA THIS AFTERNOON...AND HAVE
BUMPED POPS UP SLIGHTLY...PARTICULARLY OVER THE HIGHER TERRAIN. NO
SIGNIFICANT CHANGES...MOISTURE REMAINS IN PLACE AND FLOW REMAINS
VERY WEAK. MODELS INDICATING MID LEVEL MOISTURE PUSHES TO THE NORTH
TONIGHT AND WILL BE IN PLACE OVER NORTHERN PORTIONS OF CWA FOR
WEDNESDAY. MODELS INDICATING DRIER AIR BEGINNING TO PUSH INTO THE
NORTHWEST PORTIONS OF CWA WEDNESDAY NIGHT AND THURSDAY...GRADUALLY
PROVIDING SOME DRYING...HOWEVER PLENTY OF LOW LEVEL AND RECYCLED
MOISTURE WILL REMAIN...PARTICULARLY ACROSS LINCOLN AND MOHAVE
COUNTIES ON THURSDAY. TEMPERATURES CONTINUE TO BE BELOW NORMAL
THROUGHOUT THE PERIOD.

.LONG TERM...MEDIUM RANGE MODELS STILL INSIST ON SHIFTING MONSOON
MOISTURE BOUNDARY SLOWLY EASTWARD INTO MOHAVE COUNTY BY DAY 7
(MONDAY). LATEST SUITE OF SOLUTIONS DEFINITELY NOT AS AGGRESSIVE
WITH SCOURING LOW LEVEL MOISTURE ENTIRELY OUT OF CWA AS 24 HOURS
AGO. WILL KEEP ISOLATED/SCATTERED THUNDERSTORMS GOING FRIDAY-SUNDAY
AND ISOLATED FOR MOHAVE COUNTY MONDAY. OPERATIONAL GFS INDICATING
LONGWAVE TROUGH DIGGING FURTHER SOUTH DOWN WEST COAST LATE NEXT
WEEK. THIS WOULD LEAD TO DRIER SOUTHWEST FLOW. DURING MONSOON SEASON
WONT BELIEVE UNTIL I SEE IT.
&&

.AVIATION...TAF ADEQUATELY COVERS EXPECTED CONDITIONS AT KLAS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE WITHIN THE BEATTY
AND MORMON MESA CORRIDORS THROUGH 17 UTC. SCATTERED THUNDERSTORMS
WILL IMPACT ALL CORRIDORS AFTER 20 UTC THROUGH 06Z THIS EVENING.
THESE STORMS WILL HAVE VERY SLOW MOVEMENT AND ONCE AGAIN WILL NEED
TO WATCH OUTFLOW BOUNDARIES LATE THIS AFTERNOON/EVENING FOR POSSIBLE
IMPACTS ON KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

HARRISON/CZYZYK/PIERCE
Hazardous weather outlook, Aug 9, 9:50 AM PDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT TUE AUG 9 2005

AZZ001>003-036-CAZ027>029-NVZ016>022-101700-
DEATH VALLEY NATIONAL PARK CA-LAKE HAVASU AND FORT MOHAVE AZ-
LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-NORTHWEST PLATEAU AZ-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
950 AM PDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY

THE AIRMASS REMAINS MOIST AND UNSTABLE. SLOW MOVING THUNDERSTORMS
WILL POSE A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AIRMASS WILL REMAIN FAIRLY MOIST AND UNSTABLE WITH A CHANCE OF
THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

CAZ026-NVZ014-015-091700-
ESMERALDA AND CENTRAL NYE COUNTY NV-LINCOLN COUNTY NV-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
950 AM PDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE
AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD PRODUCE HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...

THE AIRMASS WILL REMAIN FAIRLY MOIST AND UNSTABLE WITH A CHANCE OF
THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:05 AM PDTFlash Flood WarningVEFInyo, San Bernardino115 min
Aug 9, 12:53 PM PDTSevere Thunderstorm WarningVEFSan Bernardino52 min
Aug 9, 4:15 PM PDTFlash Flood WarningVEFSan Bernardino60 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.